Tornadoes · United States · Alabama · 2009

EF0 tornado, Mt Hope to Moulton, Alabama, April 19, 2009

From Mt Hope to Moulton, this EF0 tornado ran 1.3 miles across Lawrence County on April 19, 2009, touching down at 6:03 PM CDT and reaching 25 yards wide. It killed nobody, and did $18,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 19, 2009
Touchdown
6:03 PM CDT (23:03 UTC)
Lifted
6:07 PM CDT (23:07 UTC)
On the ground
4 minutes
Path length
1.3 miles (2.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$18,000
County
Lawrence County
Touchdown point
34.438, -87.505
Lift-off point
34.435, -87.483
Record number
0904191703-01

What the Weather Service recorded

A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.

Several trees were snapped and uprooted between CR 23 and CR 25 south of Mount Hope. In addition, two homes sustained minor roof damage/shingle loss. Estimated path length was approximately 1.3 miles with a path width of 75 feet. Estimated peak wind speed was 80 mph.

An EF-1 tornado caused complete roof loss and significant structural damage to a concrete industrial facility along Highway 157. This facility was located 2 miles southeast of Moulton. Additional damage occurred along CR 99 and 100 between Wren and Moulton, where multiple trees were snapped and uprooted. Estimated peak wind speed with this tornado was 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 2:51 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 2:51 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT SUN APR 19 2009

.DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU
ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER
TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING
ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA
AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING
ANY SVR WX WITH THIS BAND OF PCPN.

HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS
EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST
TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN
AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE
DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL
SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL
BE OVER BY MIDNIGHT.

MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING
ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY
MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND
COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY
MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING.

REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD
IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN
THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT
FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR
NOW WILL KEEP DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    53  64  46  64  41 /  70  30  30  20  10
SHOALS        53  64  47  65  42 /  70  30  30  20  10
CULLMAN       54  65  47  65  42 /  70  30  30  20  10
FAYETTEVILLE  52  62  44  63  40 /  70  30  30  20  10
ALBERTVILLE   54  64  47  65  42 /  70  30  30  20  10
FORT PAYNE    53  62  44  63  40 /  70  30  30  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE
CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM
OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO
STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS.

A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN
MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO
DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST
ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING
INTO GEORGIA BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Special weather statement, Apr 19, 3:14 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SUN APR 19 2009

ALZ006-192045-
MADISON-
314 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345
PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...ELKWOOD.
  MERIDIANVILLE.
  HAZEL GREEN...MOORES MILL.
  FISK.
  PLEVNA...NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN APR 19 2009

ALZ006-192200-
MADISON-
357 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM
CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST
AT 40 MPH.

HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN
COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF
HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT SUN APR 19 2009

ALZ001>003-192200-
COLBERT-FRANKLIN-LAUDERDALE-
432 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN
NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH.

UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS
UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN
PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY...PLEASANT SITE.
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Apr 19, 5:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.00 INCH       FRANKLIN           AL   PUBLIC

            EGG SIZE HAIL REPORTED NEAR RED BAY.

0513 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.75 INCH       FRANKLIN           AL   PUBLIC

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
            BAY.

&&

CCROWE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

11.1 hours before the tornado, 154 km from the path. April 19, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83959, lifted condensation level 2056 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 31 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83959 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

0.9 hours after it, 154 km from the path. April 20, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 225 joules per kilogram, CIN 0, lifted condensation level 490 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 466 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
141 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Haleyville (1M4), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 19, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 195:52 PM CDTEF0Hale, AL3.625$15,000
April 196:04 PM CDTEF1Perry, AL4.050$10,000
April 196:16 PM CDTEF0Shelby, AL2.0800$20,000
April 196:18 PM CDTEF1Lawrence, AL4.467$30,000
April 196:28 PM CDTEF1Perry, AL1.2100$30,000
April 196:43 PM CDTEF0Morgan, AL2.050$25,000
April 196:53 PM CDTEF0Shelby, AL3.3100$10,000
April 196:58 PM CDTEF0Morgan, AL0.550$20,000
April 198:10 PM CDTEF0Montgomery, AL0.1150$12,000
April 198:20 PM CDTEF1Montgomery, AL0.150$30,000
April 198:35 PM CDTEF1Marshall, AL3.06011
April 198:36 PM CDTEF0Bullock, AL0.150$5,000
April 198:59 PM CDTEF2Blount, AL6.3300$400,000
April 199:03 PM CDTEF0DeKalb, AL1.150$17,000
April 199:16 PM CDTEF1DeKalb, AL5.315013
April 199:21 PM CDTEF1St. Clair, AL2.975$20,000
April 1911:00 PM EDTEF1Cherokee, GA1.58802$5.0 million
April 1910:33 PM CDTEF2Muscogee, AL to GA3.5250$3.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.